MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC SV CATHETER WITH SHERLOCK TIP LOCATION SYSTEM (TLS) STYLET 4F MAXIMAL; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC SV CATHETER WITH SHERLOCK TIP LOCATION SYSTEM (TLS) STYLET 4F MAXIMAL; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number 9274108D
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of recp1588 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that the picc was placed on (b)(6) 2018 "svc - cavoatrial junction." the picc was "cut at 32 cm, but inserted at 33 cm, plus one - up to the hub." on (b)(6) 2018 the catheter cracked at the bifurcation during an infusion, and it started to leak.It was stated the dressing was not adhering well to the skin; the sides of the dressing had begun to rise up.This crack/leak occurred on the day the patient was scheduled to be discharged and have the picc removed.She successfully completed her chemo treatment; the leak caused no harm or delay in care.It was also noted that the picc was constantly used for infusion, by at least one lumen, during the entire length of her treatment.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a leaking catheter was confirmed and the cause appeared to be use-related.The product returned for evaluation was one 4fr d/l powerpicc sv catheter.Usage residues were observed throughout the sample.A longitudinally aligned split was observed just distal of the molded joint.An attempt to infuse water through the sample using a 12ml syringe revealed both lumens to be patent to infusion; however, when flushing the red-luered lumen, a leak was observed emanating from the aforementioned split site.Tactile inspection of the sample revealed material weakness in the vicinity of the split.The catheter kinked and twisted preferentially at the leak site during manual manipulation.Microscopic inspection of the split revealed an irregular granular fracture surface.The fracture edges curved inward slightly.The fracture features and material weakness were consistent with damage caused by repetitive twisting/kinking of the indwelling catheter.The location of the damage suggested that catheter securement/access technique may have contributed.A lot history review (lhr) of recp1588 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description

Brand Name
POWERPICC SV CATHETER WITH SHERLOCK TIP LOCATION SYSTEM (TLS) STYLET 4F MAXIMAL
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key7584501
Report Number3006260740-2018-01313
Device Sequence Number19257100
Product Code LJS
UDI-Device Identifier00801741035678
UDI-Public(01)00801741035678
Combination Product (Y/N)N
Initial Reporter StateHI
Initial Reporter CountryUS
PMA/510(K) Number
K102159
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9274108D
Device Catalogue Number9274108D
Device Lot NumberRECP1588
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2018
Event Location Hospital
Initial Date Received by Manufacturer 06/07/2018
Supplement Date Received by Manufacturer06/12/2018
Initial Report FDA Received Date06/08/2018
Supplement Report FDA Received Date06/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Patient Weight53